Texas, 2006

Hail and Damaging Winds in Texas, June 16, 2006

June 16, 2006 · NWS AMA · 35 events in 9 counties and zones

Isolated severe thunderstorms over the southcentral Texas panhandle produced a few reports of hail and high wind. Severe thunderstorms slightly further north developed into an extreme damaging wind event across the eastern Texas panhandle during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$127,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Isolated severe thunderstorms over the southcentral Texas panhandle produced a few reports of hail and high wind. Severe thunderstorms slightly further north developed into an extreme damaging wind event across the eastern Texas panhandle during the late afternoon and early evening hours. Although some damage was reported from the high winds...no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 16, 2:13 PM CST, 42 minutes earlier.

Area forecast discussion, Jun 16, 2:13 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
313 PM CDT FRI JUN 16 2006

.DISCUSSION...
ABUNDANT MID AND HIGH CLOUDS KEPT TEMPS DOWN FOR MOST OF THE
DAY...HOWEVER DAYTIME HEATING HAS FINALLY BROKEN THE CAP ALONG THE
DRYLINE WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING FROM
CANYON TO BORGER. THIS ACTIVITY IS ALL BEING CREATED FROM AN
UNSEASONABLY STRONG UPPER LEVEL TROUGH OVER THE ROCKIES THAT IS
SLOWLY MOVING EAST. DIFFLUENCE AHEAD OF THE TROUGH WILL KEEP THE
THUNDERSTORMS GOING PAST MIDNIGHT IN THE EASTERN PANHANDLES. THERE
MAY BE A SECONDARY AREA OF DEVELOPMENT UNDER THE LOW CENTER AS IT
TRACKS ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLE
TOMORROW...THUS HAVE CONTINUED SLT CHC POPS SATURDAY. THE UPPER LOW
WILL PUSH A COLD FRONT INTO THE AREA WHICH WILL COOL TEMPS OFF
SLIGHTLY OVER THE WEEKEND.

UNFORTUNATELY THE REMAINDER OF THE FORECAST PERIOD PROMISES A RETURN
OF HOT AND DRY CONDITIONS AS AN UPPER LEVEL HIGH BUILDS INTO NEW
MEXICO AND THE PANHANDLES. AT THIS POINT IT APPEARS WINDS SHOULD NOT
GET HIGH ENOUGH TO WARRANT THE ISSUANCE OF ANY FIRE WEATHER PRODUCTS.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                63  86  62  90 /  50  20  20   0
BEAVER OK                  65  84  62  91 /  70  20  20   0
BOISE CITY OK              58  83  60  89 /  40  20  20   0
BORGER TX                  63  85  66  93 /  60  20  20   0
BOYS RANCH TX              63  90  62  95 /  40  20  20   0
CANYON TX                  63  89  59  92 /  50  20  20   0
CLARENDON TX               65  82  65  92 /  70  30  20   0
DALHART TX                 58  86  61  91 /  40  20  20   0
GUYMON OK                  63  86  62  92 /  50  20  20   0
HEREFORD TX                62  89  60  91 /  40  20  20   0
LIPSCOMB TX                65  83  62  90 /  70  20  20   0
PAMPA TX                   62  84  65  88 /  70  20  20   0
SHAMROCK TX                66  87  67  92 /  70  30  20   0
WELLINGTON TX              69  87  68  94 /  70  30  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/10
Hazardous weather outlook, Jun 16, 2:14 PM CST, 41 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
314 PM CDT FRI JUN 16 2006

OKZ001>003-TXZ001>020-171100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
314 PM CDT FRI JUN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE NATIONAL WEATHER SERVICE ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 489 FOR THE WESTERN OKLAHOMA PANHANDLE UNTIL 7 PM CDT.

THE NATIONAL WEATHER SERVICE ISSUED A TORNADO WATCH NUMBER 492 FOR
THE CENTRAL AND EASTERN OKLAHOMA AND TEXAS PANHANDLES UNTIL 9 PM
CDT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS THE OKLAHOMA AND NORTHERN TEXAS
PANHANDLES. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
THE REMAINDER OF THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON
THROUGH TONIGHT. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE MAINLY OVER THE
OKLAHOMA AND NORTHERN TEXAS PANHANDLES.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH THE REST OF
TONIGHT DUE TO SOUTH WINDS IN THE 20 TO 30 MPH RANGE WITH HIGHER
GUSTS. THE HIGH WINDS AND LOW RELATIVE HUMIDITIES WILL INCREASE THE
FIRE DANGER THIS AFTERNOON ONCE AGAIN. LIGHTNING IGNITED FIRES MAY
ALSO OCCUR AND SPREAD RAPIDLY DUE TO THE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY THROUGH
SATURDAY NIGHT. THESE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN
ALERT FOR POSSIBLE ACTIVATION TODAY.

SCHNEIDER

In the hours before

Special weather statement, Jun 16, 12:38 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
138 PM CDT FRI JUN 16 2006

OKZ001-161945-
CIMARRON-
138 PM CDT FRI JUN 16 2006

...STRONG THUNDERSTORMS IN CIMARRON COUNTY...

A STRONG THUNDERSTORM WAS LOCATED IN CIMARRON COUNTY...NEAR BLACK
MESA STATE PARK AT 135 PM CDT...MOVING NORTH NORTHEAST AT 20 MPH. THE
STORMS WILL AFFECT BLACK MESA STATE PARK AND THE KENTON AREA BETWEEN
145 PM AND 215 PM.

ONE QUARTER INCH SIZE HAIL AND WINDS AROUND 45 TO 55 MPH ARE LIKELY
WITH THIS STORM.

PEOPLE IN CIMARRON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

SCHNEIDER
Local storm report, Jun 16, 1:35 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
235 PM CDT FRI JUN 16 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     15 NW BOISE CITY        36.88N 102.70W
06/16/2006  E60 MPH          CIMARRON           OK   TRAINED SPOTTER

            4 INCH DIAMETER TREE LIMBS BROKEN

&&

JOHNSON
Special weather statement, Jun 16, 2:47 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
347 PM CDT FRI JUN 16 2006

OKZ001-162145-
CIMARRON-
347 PM CDT FRI JUN 16 2006

...STRONG THUNDERSTORMS IN CIMARRON COUNTY...

A STRONG THUNDERSTORM WAS LOCATED IN CIMARRON COUNTY...JUST WEST OF
KEYES AND GRIGGS AT 345 PM CDT...MOVING NORTHEAST AT 30 MPH. THE
STORM WILL AFFECT KEYES AND GRIGGS BETWEEN 400 PM AND 430 PM.

ONE QUARTER INCH SIZE HAIL AND WINDS AROUND 45 TO 55 MPH ARE LIKELY
WITH THIS STORM.

PEOPLE IN CIMARRON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

SCHNEIDER

The radar

The Amarillo radar (KAMA), 62 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 17 hail. Local standard time, as filed.

Hail, Armstrong

When
June 16, 2:55 PM CST
Where
Armstrong County, 25 mi S of Claude
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.750, -101.367

Thunderstorm Wind, Carson

When
June 16, 3:15 PM CST
Where
Carson County, Conway
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.200, -101.383

Thunderstorm Wind, Armstrong

When
June 16, 3:17 PM CST
Where
Armstrong County, 5 mi NNW of Claude
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.183, -101.400

Hail, Hutchinson

When
June 16, 3:20 PM CST
Where
Hutchinson County, Borger
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.667, -101.383

Hail fell across the southern and western sections of the city of Borger.

Hail, Hutchinson

When
June 16, 3:20 PM CST
Where
Hutchinson County, Borger
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.667, -101.383

Hail, Hutchinson

When
June 16, 3:35 PM CST
Where
Hutchinson County, Stinnett
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.817, -101.450

Hail, Donley

When
June 16, 3:35 PM CST
Where
Donley County, Ashtola
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.000, -101.067

Thunderstorm Wind, Armstrong

When
June 16, 3:40 PM CST
Where
Armstrong County, 5 mi SE of Goodnight
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.983, -101.133

Numerous cottonwood trees of substantial size were reported damaged on ranch property.

Thunderstorm Wind, Carson

When
June 16, 3:47 PM CST
Where
Carson County, White Deer
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.433, -101.183

Thunderstorm Wind, Gray

When
June 16, 3:58 PM CST
Where
Gray County, Kings Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
35.483, -101.067

Report of windows blown out of vehicles along with trees and power line blown down.

Thunderstorm Wind, Gray

When
June 16, 4:00 PM CST
Where
Gray County, 2 mi E of Pampa
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.533, -100.933

Thunderstorm Wind, Gray

When
June 16, 4:15 PM CST
Where
Gray County, Pampa
Measured
70 kt (81 mph) estimated gust
Property damage
$54,000
Reported by
EMERGENCY MANAGER
Coordinates
35.533, -100.967

Hail, Donley

When
June 16, 4:15 PM CST
Where
Donley County, 6 mi W of Clarendon
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.933, -101.000

Hail, Gray

When
June 16, 4:30 PM CST
Where
Gray County, Lefors
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
35.433, -100.817

Thunderstorm Wind, Roberts

When
June 16, 4:32 PM CST
Where
Roberts County, 8 mi NW of Miami
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.783, -100.733

Thunderstorm Wind, Gray

When
June 16, 4:35 PM CST
Where
Gray County, 1 mi E of Mc Lean
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.233, -100.583

Thunderstorm Wind, Donley

When
June 16, 4:38 PM CST
Where
Donley County, Ashtola
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.000, -101.067

Thunderstorm Wind, Hemphill

When
June 16, 5:00 PM CST
Where
Hemphill County, 13 mi SSE of Mendota
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.600, -100.417

Thunderstorm Wind, Wheeler

When
June 16, 5:05 PM CST
Where
Wheeler County, 3 mi E of New Mobeetie
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
GENERAL PUBLIC
Coordinates
35.533, -100.383

Hay barn reported blown two hundred yards by the high winds at County Road 9 and Farm to Market Road 1046.

Thunderstorm Wind, Wheeler

When
June 16, 5:10 PM CST
Where
Wheeler County, Allison
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.600, -100.100

Hail, Wheeler

When
June 16, 5:10 PM CST
Where
Wheeler County, 5 mi N of Wheeler
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.517, -100.267

Thunderstorm Wind, Wheeler

When
June 16, 5:19 PM CST
Where
Wheeler County, Wheeler
Measured
56 kt (64 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.450, -100.267

Report of six to ten inch diameter tree branches blown down along State Highway 152.

Thunderstorm Wind, Gray

When
June 16, 5:30 PM CST
Where
Gray County, 2 mi W of Mc Lean
Measured
70 kt (81 mph) estimated gust
Property damage
$53,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.233, -100.633

Report of two tractor trailers jacknifed.

Hail, Gray

When
June 16, 5:30 PM CST
Where
Gray County, Alanreed
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.217, -100.733

Thunderstorm Wind, Donley

When
June 16, 5:30 PM CST to 5:40 PM CST
Where
Donley County, 18 mi N of Hedley
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.133, -100.667

Hail, Gray

When
June 16, 5:40 PM CST
Where
Gray County, Alanreed
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.217, -100.733

Hail, Gray

When
June 16, 5:43 PM CST
Where
Gray County, 2 mi W of Mc Lean
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.233, -100.633

Hail, Wheeler

When
June 16, 6:08 PM CST
Where
Wheeler County, 1 mi W of Wheeler
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.450, -100.283

Hail, Gray

When
June 16, 6:22 PM CST
Where
Gray County, Mc Lean
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
35.233, -100.600

Hail, Wheeler

When
June 16, 6:25 PM CST
Where
Wheeler County, 11 mi W of Shamrock
Measured
1.25 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.217, -100.450

Hail, Wheeler

When
June 16, 6:47 PM CST
Where
Wheeler County, 4 mi N of Twitty
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.367, -100.233

Thunderstorm Wind, Wheeler

When
June 16, 6:47 PM CST
Where
Wheeler County, 4 mi N of Twitty
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.367, -100.233

Thunderstorm Wind, Wheeler

When
June 16, 6:50 PM CST
Where
Wheeler County, 12 mi ESE of Wheeler
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
35.383, -100.067

Hail, Wheeler

When
June 16, 7:00 PM CST
Where
Wheeler County, 12 mi ESE of Wheeler
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.383, -100.067

Hail, Collingsworth

When
June 16, 8:25 PM CST
Where
Collingsworth County, 2 mi S of Dozier
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.050, -100.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517289, 5517290, 5517291, 5517292, 5517293, 5517294, 5517295, 5517296, 5517297, 5517371, 5517372, 5517373, 5517374, 5517375, 5517376, 5517377, 5517378, 5517379, 5517380, 5517381, 5517382, 5517383, 5517384, 5517385, 5517387, 5517386, 5517388, 5517389, 5517390, 5517391, 5517392, 5517393, 5517394, 5517395, 5517396.